Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 18, NWS Marquette, MI

September 8, 2022Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 8, 2022, 3:48 PM EDT for Schoolcraft County, Michigan. It took effect at Sep 9, 2022, 5:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2022, 3:48 PM EDT (19:48 UTC)
In effect from
Sep 9, 2022, 5:00 AM EDT
Expired
Sep 9, 2022, 11:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WHUS43 KMQT 081948
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
348 PM EDT Thu Sep 8 2022

MIZ014-090900-
/O.NEW.KMQT.BH.S.0018.220909T0900Z-220910T0300Z/
Southern Schoolcraft-
348 PM EDT Thu Sep 8 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From early Friday through Friday evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
307 
WHUS43 KMQT 090800
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
400 AM EDT Fri Sep 9 2022

MIZ014-100300-
/O.CON.KMQT.BH.S.0018.220909T0900Z-220910T0300Z/
Southern Schoolcraft-
400 AM EDT Fri Sep 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 3:11 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 8, 3:11 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
311 PM EDT Thu Sep 8 2022

.SHORT TERM...(Through early this evening)
Issued at 308 PM EDT THU SEP 8 2022

Srly to SSWrly flow today has allowed for ample WAA into Upper
Michigan, with temps rising well into the 80s for many locations,
and mid to upper 70s otherwise. These warm temps, coupled with
gusty winds, will persist for the remainder of this afternoon into
this evening, out ahead of a well-advertised frontal boundary
approaching from the W. Within the last hour, radars have picked
up some weak returns in the Wrn portions of the Great Lake of
Superior, and have therefore added sprinkles to the forecast over
the waters there as a result. One other note of interest is the
smoke that has found its way into skies overhead, as depicted on
satellite imagery as well as visually observed as a tinge of
haziness above the sfc.

.LONG TERM...(Tonight through Wednesday)
Issued at 329 AM EDT THU SEP 8 2022

There will be a 500 mb ridge across the Desert SW up into the upper
Great Lakes and a trough in the northern Rockies into the northern
Plains 00z Fri. This trough moves to the east slowly to the upper
Great Lakes by 12z Sun. Started the trend to slow progression of
pops down to the east. Not even so sure that any pcpn will make it
into U.P. late tonight as pops will be mostly behind the cold front.
Would not be surprised if tonight remains dry and even for part of
Friday being dry as well. Not real confident either about marginal
risk for severe weather for the cwa. Seems like pops would stay out
of the cwa tonight altogether and stay west of here and moisture is
also a question.

In the extended, the GFS and ECMWF show a 500 mb ridge in the
western U.S. with a ridge on the east coast and a trough in the
central U.S. 12z Sun. With a low closing off in the trough, this
slows the eastward movement of the trough into the eastern U.S. this
forecast period. Temperatures look to be near normal for this
forecast period.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 146 PM EDT THU SEP 8 2022

VFR cats are prevailing currently, and are expected to continue
into at least early tonight before the approach of a well-
advertised cold front on Friday. Ahead of the front, mid-level
clouds will begin blanketing the skies of Upper Michigan as early
as this afternoon in the W. As for TS/SHRA chances, they look to
start creeping into the W, including KIWD and KCMX, early Friday,
while looking to largely hold off at KSAW until after this TAF
period. Lower-level clouds will move in just ahead of/along the
front, reducing cats even if precip isn't actively occurring.
Regarding winds, the gusty Srly to SSWrly winds will continue for
the remainder of this afternoon into this evening. LLWS continues
to be a concern for aviation interests tonight as a LL jet ramps
up, although confidence was too low that LLWS will be realized at
KCMX to include in this TAF issuance.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 327 AM EDT THU SEP 8 2022

A southerly wind increases today to 20 to 30 knots across Lake
Superior as the pressure gradient tightens ahead of a cold front and
remains that way into this evening. The cold front slowly moves
across Lake Superior on Friday with the wind falling below 20 knots
through the rest of the forecast period. This front will have a
narrow band of pcpn with it and will stall out just to the south and
east of the area tonight into weekend. The strongest wind will be in
the afternoon and evening today through this forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...07
AVIATION...lg
MARINE...07
Hazardous weather outlook, Sep 8, 4:07 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 AM EDT Thu Sep 8 2022

MIZ001>005-009>011-084-091200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Southern Houghton-
407 AM EDT Thu Sep 8 2022 /307 AM CDT Thu Sep 8 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Some thunderstorms are possible late tonight. Some of the storms
could contain heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some thunderstorms are possible Friday through Friday night. Some
storms could produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-091200-
Southern Schoolcraft-
407 AM EDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

There is a moderate swim risk for Southern Schoolcraft beaches of
Lake Michigan late this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some thunderstorms are possible late Friday afternoon through
Friday night. A few storms could produce heavy rainfall.

A high swim risk is possible for Southern Schoolcraft beaches of
Lake Michigan on Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-007-012-013-085-091200-
Alger-Luce-Menominee-Delta-Northern Schoolcraft-
407 AM EDT Thu Sep 8 2022 /307 AM CDT Thu Sep 8 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some thunderstorms are possible Friday afternoon through Saturday.
A few storms could produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-091200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 AM EDT Thu Sep 8 2022 /307 AM CDT Thu Sep 8 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Some of the storms could be
strong and produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-091200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 AM EDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible late Friday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.